NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jan 3, 3:56 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 3, 3:56 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
356 AM EST Mon Jan 3 2022
.SYNOPSIS...
Strong low pressure will strengthen while moving across and offshore
the Carolinas today. Cold high pressure will follow for tonight and
Tuesday.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 356 AM Monday...
...Forsyth and Guilford Counties added to the Winter Weather
Advisory...
Overview: The system is well underway with bands and pockets of
heavy rain falling across central NC, for what seems has been nearly
the past 24 hours. At 08Z, a 998mb sfc low pressure was located
over upstate SC and quickly moving to the ENE. The closed upper low
was a bit farther west over northern GA. The sfc low remains
forecast to reach the Charlotte area by 11z, eastern NC by 13 or
14Z, then moving off the northern Outer Banks by 16Z. Meanwhile, a
backdoor front was analyzed at 08Z right along the VA border and is
gradually slipping south. It's along this boundary that the sfc low
will track this morning. As the low exits to the east of any given
part of central NC, the low level flow will turn to the north, thus
beginning the process of rapid CAA and a gradual p-type transition
with time this morning, particularly across the northern half of
central NC. In the meantime, heavy rain and possible flooding
remain possible across all of central NC, a severe weather threat to
the east and southeast of the low, and finally a period of gusty
winds on the back side of the low. Details regarding each hazard
will be separated out below.
Heavy rain and flooding: Since approx this time yesterday, nearly
all of central NC has seen around an inch of rain so far, with a
swath of around 2 inches across the southern and southeast Triangle
region. Additional bands of heavy rain are expected to move up into
our area from the south and southwest. Vigorous ascent invof and
ahead of the sfc low, coupled with ample warm sector moisture, will
set the stage for moderate to deep convection south of the backdoor
cold front, with a broad swatch of stratiform rain north of the
front. This risk for heavy rain will continue until the sfc low
exits to our east. Until then, an additional 1-2 inches of rain on
top of what we've already seen is possible. Thus, a flood watch
remains in effect for all of central NC through 10 AM this morning.
Svr wx threat: The risk for an isold svr tstms or two will exist to
the east and southeast of the low center, where elevated low level
helicity coupled with robust deep layer shear exists. The element
in question has always been the instability, and right now the best
instability is located along/off the NC coast and south across
central and southeast SC. While the opportunity to advect some of
that instability northward exists, that window of opportunity is
really brief and odd don't necessarily favor that happening.
Nevertheless, given the aforementioned shear and dynamics of this
event, we can't rule out an isold brief tornado or damaging wind
gust with any of the stronger convective cells that lift north into
our southeast zones between now and 14Z this morning when the low
exits our CWA.
Wintry Precip: Models continue to show strong CAA in the wake of
the exiting sfc low, with enough low level cooling to support a
transition to a wintry mix of rain, sleet, and snow occurring in the
precip swath assoc with the upper low. Locations with the best
chance to see sleet and snow will be along and north of Hwy 64.
South of 64, it may simply be too warm. As far as how much...
accumulations will be largely limited by how unseasonably warm it's
been during the past week and how warm the ground is. Thus,
accumulation potential will be mostly rate-driven. That is, the
best chance for accumulating snow will occur when the precip rate is
more intense to overcome the warm ground. Light precip rates will
not offer much accumulation potential. The transition to sleet then
snow is expected to occur first in the Triad area around 7 or 8 AM,
locations north of the Triangle around 9 AM, the Triangle region
around 11 AM, and finally the northern Coastal Plain by Noon or 1
PM. At this time, we believe that around 1 inch of snow
accumulation (which is our winter weather advisory criteria) is
possible across the VA border counties north of the Triangle, and
the northern half of Forsyth and northern half of Guilford Counties.
the accumulation gradient will be fairly steep, thus, much lesser
amounts to the south of the aforementioned counties. It's worth
noting that where notable accumulations occur, it will be mostly on
grassy areas, and travel impacts should mostly be confined to
elevated roads and bridges, with a considerable amount of quickly
melting snow and slushy conditions. The snow will end across all
of central NC by mid-afternoon, with very fast melting in its wake.
Gusty winds: An impressive pressure gradient was noted on the
western side of the deepening low on the 08Z analysis. This
gradient will continue to increase as the low further deepens, so
when the low exits to our east, look for N/NW winds to rapidly
increase, with wind gusts in excess of 40 mph developing (as early
at 11Z across our Triad zones), and remaining possible across the
most of central NC through the rest of the morning hours and into
the early afternoon. Given how wet the ground is now, it's
possible that many, if not numerous trees may fall due to these wind
gusts. Localized and isold power outages are possible today. A
wind advisory remains in effect for all of central NC through 4 PM.
Tonight: Skies will begin to clear out in the wake of the passage
of the upper trough. CAA will continue, and sfc high pressure will
build in from the west. Winds may even diminish before sunshine,
all of which will result in very cold low temp readings tonight.
Lows tonight will range from the upper teens north near the VA
border to mid 20s south.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 3 AM Monday...
A 1030+ mb surface high will settle over the area on Tuesday, with
general zonal flow aloft. This will allow for quiet weather with
ample sunshine for Tuesday, though high temperatures will be in the
40s, some 5 to 10 degrees below normal for this time of year.
The surface high will move offshore Tuesday night into Wednesday,
meanwhile the mid/upper flow pattern will begin to become more
amplified as a large scale trough over the east-central U.S begins
to develop. This will allow for increasing temps and cloud cover. An
associated cold front will move into the area on Wednesday
night/Thursday morning. However, with lack of any significant
moisture return ahead of the front moving into the area on Wednesday
evening/night expect dry conditions will continue.
High temps Wednesday are expected to rebound back into the 50s, with
even some reading near 60 across the far southeast possible. Low
temps will follow a similar trend, with lows Wednesday morning
ranging from the lower to mid 20s north to the lower to mid 30s
southeast, with lows on Thursday morning several categories higher,
generally ranging from the lower 30s northwest to the upper 30s
southeast.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 350 AM Monday...
Shortwave energy is expected to dive south and eastward on the
backside and into the base of the aforementioned l/w trough.
Wednesday into Thursday, driving another reinforcing cold front
through the area on Thursday night into Friday. Differences remain
between the GFS and ECMWF on the actual strength and track of the
mid/upper level disturbance, but the main trend is for a bit warmer
and less precip on Thursday night/Friday morning. Thus, will only
keep a small area of rain/snow in the climatological favored
northwest/northern Piedmont for early Friday morning.
Dry weather is expected to return for Friday into at least the first
half of the weekend as surface high pressure quickly moves across
the area. Yet another front is forecast to approach the area by
Sunday, possibly resulting in a return to unsettled weather.
High temps for the medium range portion of the forecast are expected
to be on a roller coaster, from the 50s Thursday, back into the 30s
and 40s for Friday and Saturday, before warming back into the 50s
and lower 60s by Sunday.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 135 AM Monday...
Multiple aviation hazards -- including low cigs, low vsbys in heavy
precip, and very strong gusty winds with possible LLWS -- are
expected over the next 12-18 hrs, with improvement thereafter. In
short, aircraft will encounter dangerous aviation conditions through
this morning, with the worst conditions 09z until 15z, and smaller
craft in particular may find aircraft handling particularly
treacherous during this time. Apart from some MVFR areas in our NE
and far NW, conditions are mostly IFR (cigs, with mostly MVFR to VFR
vsbys despite widespread rain), and IFR to LIFR conditions are
expected to hold through the morning hours areawide. A rapidly
strengthening low pressure center over GA will wobble northeastward,
crossing southern and eastern portions of central NC between 10z and
15z this morning. A solid deck of rain over the area currently will
trend downward in intensity at FAY after 09z but will likely persist
at other sites through the morning. A trend to a rain/snow mix or
briefly mostly snow (with potential IFR vsbys) is expected around
13z at INT/GSO and around 15z at RDU, before precip ends entirely
after 18z in the W and 22z in the E. FAY may see an isolated strong
storm or two 09z-13z. Finally, very strong and gusty winds will
impact all terminals through this mornings, with surface winds from
the NE and N across northern sites but from the SE and S at FAY, and
all locations have a risk of low level winds shear about 10z-15z
with 1500-2000 ft winds up to 50 kts, from the NE at INT/GSO/RDU/RWI
except from the S at FAY. As the low passes ENE of the forecast area
later this morning, surface winds will become uniformly from the NW,
still gusty but diminishing after nightfall.
Looking beyond 06z Tue, behind this strong storm, VFR conditions are
expected to hold through Thu morning, followed by a risk of sub-VFR
conditions and precipitation (perhaps wintry at INT/GSO/RDU) late
Thu through Fri morning as another storm system crosses the region.
VFR conditions should return Fri. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM EST this morning for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.
Wind Advisory until 4 PM EST this afternoon for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.
Winter Weather Advisory until 4 PM EST this afternoon for NCZ007-008-
021-022.
&&
SYNOPSIS...np
NEAR TERM...np
SHORT TERM...BSD
LONG TERM...BSD
AVIATION...Hartfield
Special weather statement, Jan 3, 5:11 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
511 AM EST Mon Jan 3 2022
NCZ024-025-040-041-076-031045-
Lee NC-Chatham NC-Durham NC-Wake NC-Orange NC-
511 AM EST Mon Jan 3 2022
...A strong thunderstorm will impact portions of southeastern
Orange, northern Lee, western Wake, eastern Chatham and Durham
Counties through 545 AM EST...
At 509 AM EST, Doppler radar was tracking a strong thunderstorm near
Goldston, or 7 miles north of Sanford, moving northeast at 80 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Sanford, Hillsborough, Pittsboro,
Carrboro, Goldston and RDU International.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3608 7879 3607 7878 3607 7875 3606 7863
3604 7861 3602 7854 3543 7908 3555 7936
3612 7910
TIME...MOT...LOC 1009Z 206DEG 70KT 3559 7922
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GIH